PROJECTION METHOD APPLIED TO DIFFUSION IN A PERIODIC STRUCTURE.

Michael Vogelius, George Papanicolaou

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

A method designed to replace PDE's with rapidly varying coefficients by PDE's with constant coefficients is analyzed. This method is based on a combination of an asymptotic expansion and a variational principle. It is shown that for smooth data the method has the same approximation properties as the more standard approach based only on an asymptotic expansion. More important, it is shown that the present method works well also for nonsmooth data. This may be seen as a result of the optimal way in which the method treats boundary layers.

Original languageEnglish (US)
Pages (from-to)1302-1322
Number of pages21
JournalSIAM Journal on Applied Mathematics
Volume42
Issue number6
DOIs
StatePublished - Jan 1 1982
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Applied Mathematics

Fingerprint Dive into the research topics of 'PROJECTION METHOD APPLIED TO DIFFUSION IN A PERIODIC STRUCTURE.'. Together they form a unique fingerprint.

  • Cite this